Iowa, 2011

Flash Flood and Lightning Strike in Iowa, June 10, 2011

June 10, 2011 · NWS DVN · 2 events in 1 county or zone

Lightning struck a home in Cedar Rapids during an early morning thunderstorm June 10. In addition, heavy rains fell during the early morning hours resulting in some flash flooding in Cedar Rapids, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Lightning struck a home in Cedar Rapids during an early morning thunderstorm June 10. In addition, heavy rains fell during the early morning hours resulting in some flash flooding in Cedar Rapids, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 2:22 PM CST, 11 hours 8 minutes earlier.

Area forecast discussion, Jun 9, 2:22 PM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT THU JUN 9 2011

.SYNOPSIS...
STATIONARY FRONT/OUTFLOW BOUNDARIES HAVE SET UP OVER NRN MO THIS
AFTERNOON. A SUBTLE S/W IN THE BROAD SOUTHWESTERLY 500MB FLOW WAS
SUPPORTING TSRA/SHRA OVER THE CWFA THIS AFTERNOON AND EXTENDING
WEST THROUGH NORTH CENTRAL IA. CLOUDS...PRECIPITATION AND EASTERLY
SURFACE FLOW NORTH OF THE STATIONARY FRONT HAVE KEPT TEMPERATURES
IN THE 60S AND 70S.

&&

.SHORT TERM...TONIGHT AND FRIDAY...
HAVE EXPANDED THE FLASH FLOOD WATCH TO THE ENTIRE CWFA. BELIEVE
NRN MO TSRA DEVELOPING NEAR THE SURFACE BOUNDARY WILL CONTINUE TO
LIFT NORTHEAST INTO THE SRN MOST CWFA LATE THIS AFTERNOON AND
EARLY THIS EVENING. THESE STORMS WILL WEAKEN AS THE MOVE AWAY FROM
THE SURFACE BOUNDARY BUT COULD STILL PRODUCE SOME HEAVY RAIN AND
PRIME THE GROUND FOR TSRA EXPECTED LATER THIS EVENING OVERNIGHT.
FOR THE OVERNIGHT HOURS MODELS SHOW A 500 MB S/W MOVING FROM THE
PLAINS INTO THE MS VALLEY BY LATE TONIGHT PROVIDING SOME BROAD
SCALE LIFT FOR TSRA DEVELOPMENT. THE LLJ WILL STRENGTHEN AHEAD OF
THE S/W THIS EVENING WITH THE BEST LOW LEVEL CONVERGENCE SETTING
UP OVER THE CENTRAL OR NRN CWFA. THIS ALONG WITH HIGH P/WS STILL
IN PLACE SUPPORTS A HEAVY RAIN THREAT. STORMS SHOULD ALSO BE ABLE
TO TAP SOME DECENT ELEVATED CAPE OVERNIGHT SUGGESTING AT LEAST A
LARGE HAIL THREAT. FRIDAY...MODELS CONTINUE TO LIFT THE MAIN UPPER
TROF INTO THE PLAINS AND MS VALLEY AND A SURFACE LOW  ALONG THE
FRONT. THE LOW SHOULD MOVE THROUGH THE SRN CWFA DURING THE LATE
MORNING AND AFTERNOON. THE SEVERE THREAT WILL DEPEND ON HOW MUCH
THE ATMOSPHERE CAN RECOVER AFTER THE OVERNIGHT CONVECTION MOVES
OUT. AT THIS TIME IT LOOKS LIKE THE GREATEST THREAT WILL OVER THE
SOUTHERN THIRD WITH WIND AND HAIL BEING THE MAIN THREATS. A TORNADIC
POTENTIAL EXISTING NEAR THE TRACK OF THE SURFACE LOW IF SUFFICIENT
HEATING CAN OCCUR.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
WILL KEEP POPS IN FOR THE ENTIRE AREA FOR FRIDAY NIGHT AS THE
UPPER AND SURFACE SYSTEM PULL AWAY FROM THE REGION. HIGH PRESSURE
BUILDS INTO THE REGION FOR SATURDAY INTO SATURDAY NIGHT BRINGING DRY
WEATHER AND PLEASANT MID JUNE TEMPERATURES. RETURN FLOW AND THREAT
OF WAA PRECIPITATION STARTS TO EVOLVE SUNDAY BUT MODELS HAVE BEEN
SLOWING THIS DOWN. AS A RESULT HAVE LIMITED POPS SUNDAY TO LOW
CHANCE OVER THE FAR SOUTHWEST.

FOR THE REST OF THE WEEK BROAD MID LEVEL TROFFING SETS UP OVER THE
WESTERN U.S. WITH ACTIVE WSW FLOW BECOMING ESTABLISHED OVER THE
PLAINS AND MISSISSIPPI VALLEY. THIS WILL KEEP CHANCE POPS IN THE
FORECAST FOR EACH DAY. TEMPERATURES THOUGH THE PERIOD SHOULD
REMAIN NEAR TO JUST BELOW NORMAL. ..DLF..

&&

.AVIATION...
MCS MVG ACRS IOWA IS STRATIFYING OUT AS IT HITS THE COLDER AIR
COMING OFF LAKE MICHIGAN. INITIAL MCS TO HAVE 3-5SM AND ARND 2KFT
CIGS. A TSRA MAY IMPACT KCID/KMLI/KBRL WITH LOWER VSBYS/CIGS. NEXT
MCS TO INITIATE SOUTHWEST IA ARND 00Z/10. IF THE RUC TRENDS ARE
CORRECT IT SHOULD BE IN CENTRAL IOWA 02Z-05Z/10 AND AFFECT EASTERN
IOWA AFT 06Z/10. 18Z TAFS HAVE 3-5SM AND 2KFT CIGS WHICH SHOULD BE
THE DOMINATE WX SCENARIO BUT 1SM AND CIGS ARND 1KFT ARE QUITE
POSSIBLE IN STRONGER TSRA. ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLARK-SCOTLAND.

&&

DLF/08
Hazardous weather outlook, Jun 9, 2:50 PM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU JUN 9 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.

THUNDERSTORMS WITH HEAVY RAIN ARE AGAIN EXPECTED TONIGHT. HEAVY RAIN
OVER PARTS OF THE AREA SINCE YESTERDAY HAS MOISTENED THE GROUND.
ANOTHER ROUND OF HEAVY RAIN TONIGHT WILL HAVE THE POTENTIAL TO CAUSE
FLASH FLOODING.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE LATER
THIS EVENING AND OVERNIGHT...MAINLY ALONG AN SOUTH OF INTERSTATE 80.
THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY FRIDAY INTO FRIDAY NIGHT AS LOW
PRESSURE MOVES ACROSS EASTERN IOWA AND WESTERN ILLINOIS. THE STORM
PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG
AND SOUTH OF A WHAT CHEER IOWA TO FREEPORT ILLINOIS LINE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. A COUPLE OF
TORNADOES ARE POSSIBLE ALONG A WARM FRONT FRIDAY AFTERNOON AND
EVENING AS THE SURFACE LOW MOVES ACROSS THE AREA. TORRENTIAL RAINS
PRODUCING FLASH FLOODING IS ALSO A THREAT.

SUNDAY THROUGH WEDNESDAY...EPISODES OF THUNDERSTORMS WILL RIDE
ALONG A MEANDERING FRONTAL BOUNDARY ACROSS THE OUTLOOK AREA.
SEVERE WEATHER AND HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

ERVIN/HAASE

In the hours before

Special weather statement, Jun 9, 9:58 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 PM CDT THU JUN 9 2011

ILZ034-MOZ010-100545-
HANCOCK IL-CLARK MO-
1058 PM CDT THU JUN 9 2011

...VERY HEAVY RAIN...

AT 1050 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM WINCHESTER
AND GREGORY LANDING IN CLARK COUNTY MISSOURI... TO SUTTER...WARSAW
AND BASCO IN HANCOCK COUNTY ILLINOIS. RADAR ESTIMATES 1 TO 1.5 INCHES
OF RAIN HAS ALREADY FALLEN IN MANY OF THESE LOCATIONS. AN ADDITIONAL
1 INCH WILL BE POSSIBLE THROUGH 1 AM. THIS WILL FALL ON SATURATED
GROUND AND GO INTO RUNOFF... RESULTING IN STANDING WATER ON ROADS AND
FLOODING OF LOW-LYING AND POORLY DRAINED AREAS. ALSO...RISES ON
STREAMS AND CREEKS CAN BE EXPECTED.

IF YOU WILL BE DRIVING LATE THIS EVENING AND OVERNIGHT... REMAIN ALERT
FOR STANDING WATER. REMEMBER NEVER DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR SOUTHEAST IOWA AND NORTHEAST MISSOURI.

&&

LAT...LON 4020 9152 4024 9151 4025 9181 4027 9194
      4049 9194 4050 9161 4046 9157 4045 9152
      4041 9153 4038 9145 4040 9137 4045 9138
      4051 9136 4053 9092 4020 9091 4020 9146
Special weather statement, Jun 9, 10:23 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT THU JUN 9 2011

IAZ051-063-100730-
BENTON-IOWA-
INCLUDING THE CITIES OF...VINTON...MARENGO
1123 PM CDT THU JUN 9 2011

...VERY STRONG WINDS DEVELOPING BEHIND LINE OF STORMS...

AT 1117 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM NEAR BELLE PLAINE TO VICTOR... MOVING
EAST. THIS LINE OF STORMS WILL MOVE ACROSS THE AREA THROUGH 1230 AM.
IN THE WAKE OF THE STORMS... VERY STRONG EAST TO NORTHEAST WINDS WILL
OVERSPREAD THE AREA. THE WINDS WILL BE SUSTAINED AT 25 TO 40 MPH
AND GUST AS HIGH AS 50 TO 55 MPH. THESE WINDS WILL LIKELY DOWN
SMALL TREE LIMBS AND BRANCHES. BE PREPARED FOR A PERIOD OF VERY
STRONG...GUSTY WINDS IN THE WAKE OF THE THUNDERSTORMS.
Special weather statement, Jun 9, 10:51 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 PM CDT THU JUN 9 2011

IAZ040-041-051-052-063-064-076-077-100800-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON
1151 PM CDT THU JUN 9 2011

...VERY STRONG WINDS DEVELOPING BEHIND LINE OF STORMS...

AT 1117 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM NEAR INDEPENDENCE TO CEDAR RAPIDS
AND MARENGO MOVING EAST. THIS LINE OF STORMS WILL CONTINUE TO MOVE
ACROSS THE AREA THROUGH 1230 AM. IN THE WAKE OF THE STORMS... VERY
STRONG EAST TO NORTHEAST WINDS WILL OVERSPREAD THE AREA. THE WINDS
WILL BE SUSTAINED AT 25 TO 40 MPH AND GUST AS HIGH AS 50 TO 55
MPH. THESE WINDS WILL LIKELY DOWN SMALL TREE LIMBS AND BRANCHES.
BE PREPARED FOR A PERIOD OF VERY STRONG...GUSTY WINDS IN THE WAKE
OF THE THUNDERSTORMS.

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Linn

When
June 10, 1:30 AM CST
Where
Linn County, 2.3 mi S of Covington
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.967, -91.764

Lightning struck a home at 505 Rockhurst Dr. SW in Cedar Rapids, IA at 230 am CDT June 10. The strike caused some damage to the homes wiring and minor fire damage.

Flash Flood, Linn

When
June 10, 4:00 AM CST to 8:00 AM CST
Where
Linn County, 1.97 mi W of Cedar Rapids to 1.42 mi WSW of Cedar Rapids
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.996, -91.688

Heavy rains fell during the early morning hours of June 10 resulting in some flash flooding along Ellis Boulevard NW near Penn Avenue NW in Cedar Rapids, IA. The flood waters were over 6 inches deep at one point.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329325, 329321.